Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 110, NWS Des Moines, IA

May 30, 2013Audubon County, Cass County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 30, 2013, 9:15 PM CDT for Audubon County, Cass County, Iowa. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2013, 9:15 PM CDT (02:15 UTC)
Expired
May 30, 2013, 9:45 PM CDT
In force
30 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Audubon County, IA, Cass County, IA

The radar

The Omaha radar (KOAX), 114 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 9:30 PM CDTTSTM WND DMGAtlantic, IA5 INCH DIAMETER TREE BRANCH DOWN IN TOWN. WINDS ESTIMATED AROUND 45 MPH. PEA SIZE HAIL. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2013-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2013-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1344 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

749 
WUUS53 KDMX 310215
SVRDMX
IAC009-029-310245-
/O.NEW.KDMX.SV.W.0110.130531T0215Z-130531T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
915 PM CDT THU MAY 30 2013

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN AUDUBON COUNTY IN WEST CENTRAL IOWA...
  CASS COUNTY IN SOUTHWEST IOWA...

* UNTIL 945 PM CDT

* AT 914 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GRISWOLD...
  AND MOVING NORTHEAST AT 50 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
           DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ATLANTIC...MARNE...ATLANTIC AIRPORT...CUMBERLAND...WIOTA...MASSENA
  AND ANITA.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 54 AND 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4147 9516 4158 9470 4126 9471 4115 9515
      4116 9516
TIME...MOT...LOC 0216Z 240DEG 44KT 4130 9508

HAIL...1.00IN
WIND...60MPH

$$

DONAVON
1 follow-up statement
108 
WWUS53 KDMX 310245
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
945 PM CDT THU MAY 30 2013

IAC009-029-310256-
/O.EXP.KDMX.SV.W.0110.000000T0000Z-130531T0245Z/
AUDUBON IA-CASS IA-
945 PM CDT THU MAY 30 2013

...THE SEVERE THUNDERSTORM WARNING FOR CASS AND SOUTHEASTERN AUDUBON
COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4147 9516 4158 9470 4126 9471 4115 9515
      4116 9516
TIME...MOT...LOC 0215Z 241DEG 33KT 4129 9510

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:31 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 30, 6:31 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
631 PM CDT THU MAY 30 2013

...UPDATED AVIATION DISCUSSION...

.SHORT TERM.../TONIGHT /...
ISSUED AT 350 PM CDT THU MAY 30 2013

MAIN SHORTWAVE LIFTING THROUGH THE BASE OF THE UPPER LEVEL TROUGH
RESPONSIBLE FOR AREA OF SHOWERS AND THUNDERSTORMS ACROSS THE FAR
SOUTHEASTERN CWA. AS SHORTWAVE CONTINUES TO LIFT NORTHEAST THROUGH
THE EASTERN PORTION OF THE STATE...AREA OF SHOWERS/THUNDERSTORMS
WILL CONTINUE TO SHOVE EAST OUT OF THE CWA. LOOKING BACK TO THE
WEST...HAVE SOME ISOLATED WEAK CELLS DEVELOPING ACROSS CENTRAL
NE/KS. THIS ACTIVITY MAY APPROACH THE SOUTHWESTERN/SOUTHERN CWA BY
MID EVENING...BUT IS EXPECTED TO BE RELATIVELY WEAK WITH LESS THAN
1000 J/KG CAPE ON NAM/RAP SOUNDINGS. HRRR SEEMS TO BE GRASPING
CURRENT RADAR TRENDS CORRECTLY...SO KEPT POPS CLOSE TO THE HRRR
OUTPUT. THE WESTERN ACTIVITY IS MOSTLY DIURNALLY DRIVEN...SO EXPECT
IT TO DIMINISH TOWARD SUNSET. ANOTHER WAVE OF ENERGY TO ROUND THE
BASE OF THE UPPER LEVEL TROUGH TO APPROACH THE STATE LATE
TONIGHT...MAY ALLOW FOR SOME SHOWERS AND ISOLATED THUNDERSTORMS TO
DEVELOP TOWARD SUNRISE FRIDAY MORNING. THE DEEP MOISTURE THAT HAS
BEEN IN PLACE ACROSS THE STATE OVER THE PAST WEEK...IS BEGINNING TO
PUSH EAST WITH THE ADVANCEMENT OF A DRY LINE OVER CENTRAL
NE/KS...THEREFORE THE HEAVY RAIN THREAT WILL BE LESSENED WITH ANY
ACTIVITY THAT DEVELOPS LATE TONIGHT/EARLY FRIDAY MORNING.

.LONG TERM.../FRIDAY THROUGH THURSDAY/...
ISSUED AT 350 PM CDT THU MAY 30 2013

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL REMAIN NEARLY STATIONARY
OVER THE DAKOTAS AND MINNESOTA FRIDAY AND FRIDAY NIGHT...BEFORE
MOVING EASTWARD ACROSS IOWA ON SATURDAY AND AWAY OVER THE GREAT
LAKES ON SATURDAY NIGHT. ON FRIDAY MORNING LOW LEVEL FLOW WILL
STILL BE FROM THE SOUTH SOUTHWEST AND AN APPROACHING SHORTWAVE
MOVING AROUND THE UPPER LOW SHOULD KICK OFF THUNDERSTORMS ACROSS
EASTERN KANSAS LATE TONIGHT THAT WILL MOVE ACROSS OUR SOUTHERN AND
EASTERN COUNTIES ON FRIDAY. HAVE INCREASED POPS INTO THE 70 TO 80
PERCENT RANGE IN OUR SOUTHEAST TO ACCOUNT FOR THIS...AND SEVERE
WEATHER WILL BE POSSIBLE IN THESE AREAS AS WELL. FRIDAY SHOULD BE
FAIRLY WARM ESPECIALLY IF SKIES ARE ABLE TO CLEAR ACROSS MUCH OF
THE CWA...AND HAVE RAISED FORECAST HIGHS A BIT EVEN INTO THE
LOWER 80S IN SOME AREAS.

BY FRIDAY EVENING THE DAYTIME STORMS WILL BE EXITING TO THE EAST
AHEAD OF A SURFACE TROUGH MOVING ACROSS THE AREA. WINDS BEHIND
THIS TROUGH WILL TURN TO WEST AND THEN NORTHWEST WITH COOLER AIR
FLOWING INTO THE AREA. IN ADDITION...AS THE UPPER LEVEL LOW
PRESSURE TROUGH MOVES ACROSS OUR AREA ON SATURDAY IT WILL BE
ACCOMPANIED BY THICK CLOUDS AND LIGHT SHOWERS MAKING FOR A GREY
AND DAMP DAY. NO THUNDERSTORMS ARE ANTICIPATED AND ANY RAINFALL
AMOUNTS WILL BE LIGHT. COVERAGE IS UNCERTAIN SO HAVE MAINTAINED
POPS BELOW 50 PERCENT...BUT THIS MAY NEED TO BE INCREASED LATER IN
A CLASSIC HIGH POP/LOW QPF SCENARIO. BY SUNDAY A SURFACE RIDGE
WILL BUILD IN MAKING FOR MOSTLY CLEAR AND DRY BUT COOL WEATHER
WITH LIGHT NORTH WINDS.

FROM SUNDAY NIGHT THROUGH THURSDAY THE 500 MB PATTERN WILL UNDERGO
AN EERILY SIMILAR EVOLUTION TO WHAT WE HAVE SEEN OVER THE LAST
SEVERAL DAYS...AS ANOTHER UPPER LOW MOVES INTO THE NORTHWESTERN
U.S. AND THEN ACROSS THE UPPER MIDWEST. THIS WILL RESULT IN
ANOTHER EXTENDED PERIOD OF THUNDERSTORM CHANCES FOR OUR AREA FROM
MONDAY NIGHT THROUGH THE END OF THE FORECAST PERIOD.
HOWEVER...UNLIKE THE SYSTEM OF THE PAST SEVERAL DAYS...THE 500 MB
LOW NEXT WEEK WILL NOT HAVE AS MUCH LATITUDINAL EXTENT AND WILL BE
GENERALLY MORE PROGRESSIVE...MITIGATING SOMEWHAT THE POTENTIAL FOR
EXTENDED HEAVY RAINFALL. THE DETAILS OF THE RAINFALL FORECAST FOR
NEXT WEEK WILL BE IRONED OUT LATER...BUT AT LEAST THERE WILL BE
SEVERAL RELATIVELY DRY DAYS THIS WEEKEND TO ALLOW CURRENT FLOOD
WATERS TO SUBSIDE...AND RAINFALL AMOUNTS NEXT WEEK SHOULD BE
CONSIDERABLY LIGHTER IN MOST AREAS WITH THE PRIMARY CHANCES
LIMITED TO THE MONDAY NIGHT...TUESDAY...AND TUESDAY NIGHT PERIODS.

&&

.AVIATION...31/00Z
ISSUED AT 628 PM CDT THU MAY 30 2013

SPORADIC MVFR CIGS THROUGH THE EVENING MAY IMPACT DSM/FOD/MCW/ALO
AND ONLY TAF SITE CONFIDENT ENOUGH TO MENTION MVFR CIGS WAS AT MCW
AS CURRENTLY REPORTING. WITH THE OTHER SITES...KEPT VFR ATTM BUT
CANNOT RULE OUT A SHORT TIME FRAME OF MVFR CIGS...GENERALLY AROUND
2500-3000 FEET THROUGH 06Z TONIGHT. WINDS LOOK TO REMAIN SOUTHERLY
BEFORE SHIFTING MORE SOUTHWEST TOMORROW. DECENT MIXING AND
INCREASED WIND GUSTS LATE IN THE PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR BUTLER.

&&

SHORT TERM...BEERENDS
LONG TERM...LEE
AVIATION...PODRAZIK
Hazardous weather outlook, May 30, 3:51 PM CDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
351 PM CDT THU MAY 30 2013

IAZ028-038-039-049-050-060>062-072>075-082>086-092>097-311100-
BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-MADISON-
WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
351 PM CDT THU MAY 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. SEVERE
WEATHER IS NOT EXPECTED.

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED AGAIN ON FRIDAY AND SEVERE WEATHER WILL
BE POSSIBLE. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY
THREATS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. ADDITIONAL
THUNDERSTORMS ARE FORECAST BETWEEN MONDAY NIGHT AND WEDNESDAY OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY.

IAZ004>007-015>017-023>026-033>037-044>048-057>059-070-071-081-
311100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-
CASS-ADAIR-ADAMS-
351 PM CDT THU MAY 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT...BUT SEVERE
WEATHER IS NOT EXPECTED.

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY BUT THE THREAT FOR
SEVERE WEATHER APPEARS LOW. ADDITIONAL THUNDERSTORMS ARE FORECAST
BETWEEN MONDAY NIGHT AND WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ027-311100-
BUTLER-
351 PM CDT THU MAY 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT...BUT SEVERE WEATHER
IS NOT EXPECTED.

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS THE AREA.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE NEW HARTFORD AREA
TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY BUT THE THREAT FOR
SEVERE WEATHER APPEARS LOW. ADDITIONAL THUNDERSTORMS ARE FORECAST
BETWEEN MONDAY NIGHT AND WEDNESDAY OF NEXT WEEK.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE NEW HARTFORD AREA
THROUGH FRIDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LEE

In the hours before

Local storm report, May 30, 6:30 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT THU MAY 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     PULASKI                 40.70N 92.27W
05/30/2013                   DAVIS              IA   EMERGENCY MNGR

            NUMEROUS LARGE TREES AND POWER LINES DOWNED IN TOWN. MANY
            ROOFS DAMAGED BY FALLING TREES. TIME ESTIMATED FROM
            RADAR.

&&

SKOW

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.